Your hair isn’t simply a personal style statement – it can give you a glimpse into your overall wellbeing and show you whether there are any internal problems that you might want to look into. Many medical conditions can cause you to experience hair loss and thinning, and so can many medications.
Drug-induced hair loss is a common problem, and both men and women can experience their hair falling out due to various medications. Let’s take a closer look at hair loss due to medication and see which drugs come with side effects such as hair shedding, thinning, and baldness.
Common Causes Of Hair Loss
Unfortunately, there are many causes of hair loss. You can experience thinning and baldness due to illness, stress, genetics, diet, weather conditions, improper hair care, and age, to name but a few factors. The medicines you’re taking could also impact the thickness of your hair and the health of your hair follicles.
Some of the most common medications that can induce hair loss include:
- Psychotropic drugs
- Chemotherapy [read more]
- Anticonvulsant agents
- Antihypertensive drugs
- Nonsteroidal analgesics
- Anticoagulant agents
- Antithyroid drugs
Additionally, hair shedding can be a side-effect of high vitamin A doses, antibiotics, antifungals, acne medication, weight loss drugs, and more. Female pattern baldness can be the result of medication for hormonal imbalance and contraceptive therapy. Male pattern baldness can be caused by testosterone replacement therapy, which inhibits hair growth.
The list is extensive, so it’s essential to pay very close attention to the early signs of hair loss problems as soon as you start taking a new medication or change your regular dosage. Most drug-induced hair loss problems arise within three months of therapy change.
Some of the tell-tale signs of hair loss problems include noticing hairs on your pillow, excessive shedding while you shower, extra hairs on your hairbrush.
Consult your doctor if you’re worried about experiencing hair loss due to medication. They could change your therapy and help you fight the problem before it gets worse.
Types Of Hair Loss Caused By Medication
There are two types of hair loss due to medication:
- Telogen effluvium
- Anagen effluvium
Telogen effluvium is a temporary hair loss that will usually go away once you’ve gotten adjusted to or changed your therapy.
Anagen effluvium is a more permanent type of hair loss, and you’ll usually notice thinning hair on your head and other parts of the body, including eyebrows and eyelashes. Anagen effluvium is commonly associated with chemotherapy.
Regardless of the type of hair loss, you’re experiencing, consult your doctor. They’ll examine your hair follicles to establish the actual cause of hair loss and provide you with the best medical advice on treating it.
Medication That Could Promote Hair Growth
While many drugs could cause hair loss, there are also a few medications that could promote hair growth in hereditary baldness.
Most effective medications include Minoxidil (Rogaine) and Finasteride (Propecia). Minoxidil is an over-the-counter medicine that comes in foam, liquid, or shampoo form. You’ll need to use it for at least six months to see its effects.
Finasteride is a prescription medication for male pattern baldness. Continual use is essential for permanent effects.
Extreme Hair Loss Due To Medication Could Require A Hair Transplant
In some cases, hair loss cannot be treated with medicine or therapy changes. If you’re experiencing hair loss due to medicine or certain medical conditions, a hair transplant could be your only permanent solution.
Dr. Cinik Hair Hospital offers hair transplants using cutting-edge tools and relying on the latest techniques. As long as you have enough healthy hair in the donor area of the head, you can eliminate hair loss problems caused by medication.
Within a few months, you should notice new hair starts to grow, providing you with natural results and a full head of luscious hair.
Contact Dr. Emrah Cinik for a free consultation and see which hair transplant technique would be the best for you.
Hair loss due to medication is a common problem present in both men and women. Only a few solutions to it exist:
- Waiting for your body to adjust to the medication.
- Changing your therapy.
- Using medication to promote hair growth.
- Relying on hair transplants.
Hair loss could be a symptom of other underlying conditions, so be sure to consult your doctor to get to the cause of it.